Muscle fasciculation

I've been subject to episodes of uncontrollable shaking - especially my arms and upper body - for several months now. They have been getting more intense and more frequent, and take place at any time, but often on waking, and then increasingly as the day wears on. I am constantly tired and weak, but my muscles seem always to be tensed up. Instead of being able to rest my body seems to be constantly trying to kick-start itself and mobilise some energy - but the tank is empty.

Along with the shakes, I will have a hot flush and nausea. Although I have been complaining of this to various medics, no-one has yet proposed an explanation.

However, yesterday I saw a physiotherapist (privately) who said that my muscle strength was not what it should be. Coincidentally, I had an appointment later with a new GP. She said that she could see I had muscle fasciculation (ie involuntary twitching) and muscle wasting. She said she would make a neurology referral as a result.

Has anyone else had experience of this, and especially ways of making it better?

Thanks x

21 Replies

oldestnewest
  • You are not alone. My muscles twitch and shake and are always so tensed but as of yet I have found no trigger. It isn't necessarily with a flare of other symptoms but it just appears periodically and was quite scary at first. I imagined all sorts till my rheumatologist told me it is reasonably common in connective tissue disorders. My neurologist arranged EMG testing which ruled out any neuro muscular issues and confirmed it was most probably due to the connective tissue disease. It can be really alarming some times but on the whole I have learned to live with it now when it occurs. I don't have muscle wasting though, just weakness. Sure when you get to see the neurologist you will get more insight as to what is going on.

    Good luck.

    PS sorry forgot to say, I'm told by my Neurologist that it is an immune reaction, something to do with chemical releases in the body.

  • Thanks, Georgie-girl, I am pleased to get the neurology referral. Perhaps it will come and go, as you suggest. In which case, I will find a way of coping. My main worry atm is that the shaking etc seems to be the result of my extreme fatigue, which is simply getting worse and worse rather than coming and going. Time will tell, i guess.

  • Yes, I can see the connection. You are fatigued and so your muscles will be too which in turn makes them shake and causes yet more fatigue. Something to do with the nerve supply being aggravated by the connective tissue disease. It all gets rather technical and way above my head but that is basically how I understand it. Have you had nerve conduction testing? If not then I'm sure your neurologist will arrange this for you when you see him. It should answer lots of questions for you.

  • Yes, that must be a part of it. Ive not had any nerve testing - it's only been mentioned at all this week, so lots more to think about in the coming months...thanks again, Georgie-girl

  • Hello, sorry for your problem. I have trember mostly on my hands. It is related to the steroids I have been using. Once the dose is dropped, the shaking is better. How much steroids you are talking?

  • Thanks, Wenwen,

    I only started on treatment last April, so I still haven't worked out what dose is best for me. I began on 20mg prednisolone. In August, my main problem - lung inflammation - seemed a lot better and so I dropped steadily to a low of 5mg about 2 weeks ago.

    Unfortunately, my weakness and fatigue has steadily worsened throughout the whole period. This week I have gone back up to 8.5mg and the weakness and fatigue is no better.

    One of the hardest parts of dealing with this is not knowing what is causing it, and so having no idea what to do to make it better. As you suggest, steroids are a strong candidate (but should I take more or less??!!!)

    Thanks again, Mx

  • Hi one thing critical is working with the rhumy closely about the proper dosage and any reaction....I only taping down gradually. Watch your lung infection and get it under control very soon. I had lung infection a few months ago and now had ILD.

    Take care!

    Wenwen

  • Thanks, yes, my first proper definite diagnosis was ILD. The autoimmune labels came later. One thing I am confused about is that I started having these extra fatigue symptoms and fasciculation when I came down from 20 to 15mg prednisolone daily. I thought the adrenal glands produce only about 7.5mg of cortisol a day naturally, so it seems odd to get symptoms when taking twice that amount? I've tapered much more slowly once I got down to 8mg, but the symptoms have just gone on getting worse....its a puzzle.

  • Did you discuss with your rhumy about taping down schedule? It is too fast to taping 5 mg daily. Usually takes two weeks or more. I do feel muscle weakness during the taping and takes days to get used to the lower dose. Would suggest to call your doctor about your condition right the way. Good luck!

  • Thanks, yes, my rheumy's advice on tapering hasn't been very helpful. I have ended up seeing my GP on a weekly basis whilst learning to taper slowly - they are sick of the sight of me!

  • Just wonder what is your diagnosis and would suggest you have a second opinion about your diagnosis and treatment. I have dermatomyositis which is much less than lupus. Cheers! wenwen

  • Apart from ILD, the rheumy has also given my condition a variety of labels, including Sjogren's, UCTD, Overlap Syndrome and "Lupus-type auto-immune disorder". It's a work in progress! Thanks, wenwen x

  • Hi I have tremors on the right side of my body (head, arm, hand and leg). I have SLE and polymyositis (mixed connective tissue disease). I was examined by a neurologist who said it was called a "functional" tremor; not down to any disease process but due to fatigue in my muscles. This makes sense because I tremor when I have over done things or when I stand for a given time, and my body can't cope with it. They have given me a tablet to take when it happens. I am relieved it is not a neurological disease. All the best to you with your investigations.

    Renu

  • Hi Renu,

    Yes, that's my feeling - that the tremor is fatigue related - although both the tremor and the fatigue is extreme (I just got up to make a cup of tea and just doing that my whole body was shaking like I was caught in an earthquake!).

    What is the tablet you have for it? Did they give you any other advice like diet, or adjusting your other meds?

    Thank you so much,

    Mx

  • Hi whisperit,

    The neurologist only gave me a tablet, no change in diet. I was advised not to overdo things so pacing has been key. It has made a big difference since I have slowed down and actually listened to them and accepted that "I am not super woman lol" I think the tablet is called something like "clozenapam" or something like that. Hope that helps. All the best and merry Christmas!!

    Renu

  • Thanks, Renu, yes that is helpful. Clonazepam, perhaps? Mind you, I don't think I can go much slower than sitting in an armchair all day long! Have a good Christmas! x

  • I've got a hand tremor which is a real nuisance especially when i also get a twitch out of the blue aswell when writing or something .hope you get your referral quickly and the neuro team can help you

  • Thanks, englishrose67, its a strange business alright! Mx

  • I have had lupus a yr and half I was taking tinkster made my levels went stable but then I stopped and got hit two weeks before thanksgiving and had severe stomach pain muscles went weak nausea dizzy and fatigued with shakes I have had only six good days since I am bleeding internally and am anemic I am getting depressed cause I'm no longer me does it ever get better??? How long will this last

  • Oh dear, I am sorry that you've been suffering like that. And I wish I knew the answer to your questions. Let's hope 2017 brings us some good things x

  • So sorry to hear that you're really going through it lilrose .I hope you feel better soon x

You may also like...